Learn About the Symptoms of a Ritalin Overdose

Ritalin is the brand name for a prescription drug also known as methylphenidate. It works by affecting chemicals that contribute to impulse control and hyperactivity in your brain and nerves. Ritalin overdose symptoms occur when you take more than the recommended dose or when Ritalin is mixed with alcohol or other drugs. “Ritalin overdose symptoms occur when you take more than the recommended dose.” Ritalin is prescribed to treat ADHD (attention deficit hyperactivity disorder) and ADD (attention deficit disorder), and also in the treatment of narcolepsy, a sleep disorder in which patients experience an uncontrollable desire to sleep. When taken to treat these disorders, Ritalin can be safe and effective, but when abused, it can have several dangerous side effects.

Did You Know?

Abusing Ritalin is illegal. The National Drug Intelligence center warns that it is a Schedule II substance under the Controlled Substances Act, a category that includes cocaine and methamphetamine. This means Ritalin has a high potential for abuse and can lead to a severe psychological or physical dependence.

Common Ritalin Side Effects

Patients taking Ritalin as directed can experience several common side effects that may be confused with Ritalin overdose symptoms. These may include:

  • Stomach pain
  • Nausea and vomiting
  • Decreased appetite
  • Vision problems
  • Mild headache
  • Dizziness
  • Skin rash
  • Sweating
  • Numbness, coldness or tingling in hands or feet
  • Feeling of nervousness
  • Weight loss
  • Insomnia

When these symptoms are mild and short-lived, they do not indicate signs of an overdose on Ritalin. However, if they persist, or become intense, you should seek medical attention. While they may not indicate an overdose, it might mean an allergic reaction to the medication has occurred.

Signs of an Overdose

“Ritalin overdose symptoms range from moderate to severe, depending on the amount of Ritalin ingested…” Taking Ritalin if it is not prescribed for you, or taking more than the doctor-recommended dose, can cause the drug to be habit-forming. Abuse of Ritalin can lead to overdose. Ritalin overdose symptoms range from moderate to severe, depending on the amount of Ritalin ingested, and if other drugs have been taken with it. These symptoms may include:

  • Dry mouth and nose
  • Vomiting
  • Tremors
  • Muscle twitching
  • Agitation
  • Seizure
  • Hallucinations
  • Confusion
  • Increased heartbeat
  • Palpitations
  • Sweating
  • Blurred vision
  • Fainting
  • Irritability

The severity of acute Ritalin overdose symptoms will be greater if Ritalin has been taken in large doses, and these symptoms typically occur in a progression, beginning with restlessness, agitation, and irritability and elevating to physical symptoms such as rapid heart rate and convulsions.

Did You Know?

Northwest Behavioral Medicine warns that individuals with a history of alcohol and substance abuse are most at risk for abusing stimulants like Ritalin, and they can develop tolerance and psychological dependence that may result in addiction. Long-term abuse of Ritalin can also lead to psychotic symptoms.

Get Immediate Treatment

hospital emergency roomPatients seeking Ritalin overdose treatment should go directly to a hospital emergency room. When you are there, medical personnel may ask for the prescription bottle of the medication you’ve ingested, and any other medications you are taken. This can help the treating physician in determining what your Ritalin overdose symptoms may be and how much medication may still be in your system.

If the overdose is recent, Ritalin overdose symptoms can be treated with medication. Medical personnel may also use a method called gastric lavage. This is commonly known as stomach pumping, where a tube is placed through your mouth or your nose to access your stomach so that any unabsorbed medication can be removed. Doctors will also treat symptomatically by administering IV fluids and closely monitoring heart and lung function. For more information about Ritalin detox and withdrawal treatment.

Did You Know?

According to the National Drug Intelligence Center, Ritalin abuse is usually associated with young people, but the Drug Enforcement Administration has received reports that indicate Ritalin abuse exists in diverse segments of the population, in all age ranges and across several occupations, including in healthcare professionals.

When taken as prescribed or as recommended by your doctor, the National Drug Intelligence Center says that Ritalin is a safe and effective medication. Studies have shown that those who take it to treat ADHD and who use the proper dosage do not become addicted. However, individuals who abuse the drug, taking it when not prescribed or taking more than the recommended dose, risk developing a drug addiction that can lead to several serious side effects, including psychotic episodes, cardiovascular issues, and severe psychological dependency.

If you are worried that you may have an addiction to Ritalin, or that you may be experiencing Ritalin overdose symptoms, we can help. Call 1-888-287-0471 Who Answers? any time, day or night, to discuss your treatment options.

If you suspect that you or someone you know have overdosed on Ritalin, seek emergency medical attention, or call 1-888-287-0471 Who Answers? to reach the National Poison Control Center.

ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?